Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 19, NWS Duluth, MN

June 23, 2005Cass County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 23, 2005, 9:14 PM CDT for Cass County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2005, 9:14 PM CDT (02:14 UTC)
Expired
Jun 23, 2005, 10:00 PM CDT
In force
46 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3125 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 240215
TORDLH
MNC021-240300-
/O.NEW.KDLH.TO.W.0019.050624T0214Z-050624T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
914 PM CDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1000 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALKER...OR
  ABOUT 25 MILES EAST OF PARK RAPIDS...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LEECH LAKE AT 920 PM...
  LONGVILLE BY 925 PM... 
  REMER BY 1000 PM CDT

IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382

$$

STEWART
4 follow-up statements
000 
WWUS53 KDLH 240221
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
920 PM CDT THU JUN 23 2005

MNC021-240300-
/O.CON.KDLH.TO.W.0019.000000T0000Z-050624T0300Z/
NORTHERN CASS MN-
920 PM CDT THU JUN 23 2005

...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR NORTHERN CASS
COUNTY...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WALKER...OR ABOUT
29 MILES EAST OF PARK RAPIDS...MOVING EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  WHIPHOLT BY 925 PM CDT
  BREVIK BY 930 PM CDT
  BOY RIVER BY 940 PM CDT

IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382

$$
STEWART
000 
WWUS53 KDLH 240229
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
928 PM CDT THU JUN 23 2005

MNC061-240245-
/O.CON.KDLH.TO.W.0020.000000T0000Z-050624T0245Z/
SOUTHERN ITASCA MN-
928 PM CDT THU JUN 23 2005

...A TORNADO WARNING CONTINUES UNTIL 945 PM CDT FOR SOUTHERN ITASCA
COUNTY...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTH OF
COHASSET...OR ABOUT 12 MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST 
AT 45 MPH.  50 TO 60 MPH WINDS WERE REPORTED 5 MILES NW OF GRAND 
RAPIDS.

THE TORNADO WILL BE NEAR...
  8 MILES NORTH OF COLERAINE BY 935 PM CDT
  8 MILES NORTH OF TACONITE BY 940 PM CDT
  9 MILES NORTH OF MARBLE BY 945 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4737 9378 4722 9379 4734 9308 4745 9308
      4746 9377

$$

BRANDT
000 
WWUS53 KDLH 240238
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
938 PM CDT THU JUN 23 2005

MNC021-240300-
/O.CON.KDLH.TO.W.0019.000000T0000Z-050624T0300Z/
NORTHERN CASS MN-
938 PM CDT THU JUN 23 2005

...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR NORTHERN CASS
COUNTY...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LONGVILLE...OR
ABOUT 37 MILES EAST OF PARK RAPIDS...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  INGUADONA BY 945 PM CDT
  9 MILES SOUTH OF TOBIQUE BY 955 PM CDT
  REMER BY 1000 PM CDT

IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382

$$
STEWART
000 
WWUS53 KDLH 240258 RRA
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
957 PM CDT THU JUN 23 2005

MNC021-240307-
/O.EXP.KDLH.TO.W.0019.000000T0000Z-050624T0300Z/
NORTHERN CASS MN-
957 PM CDT THU JUN 23 2005

...THE TORNADO WARNING FOR NORTHERN CASS COUNTY EXPIRES AT 1000 PM
CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER TORNADIC. 
THEREFORE THE TORNADO WARNING WILL EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA.

LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382

$$

CLC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:57 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 23, 2:57 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
257 PM CDT THU JUN 23 2005

.DISCUSSION...MAIN CONCERNS ARE ON TSRA TONIGHT AND TOMORROW. 18Z
SFC ANALYSIS PLACED SFC LOW CENTERS IN MANITOBA WITH A COLD FRONT
EXTENDING SWWD INTO EASTERN ND. SATELLITE AND 88-D IMAGERY INDICATE
TSRA DEVELOPING ALONG AND JUST AHEAD OF THE COLD FRONT. SOME
ELEVATED TSRA TRYING TO GET GOING IN NW QUAD OF THE FA. LIMITING
FACTOR IN THESE STORMS IS THEY ARE IN AXIS OF WARM AIR ALOFT...SO A
GOOD CAP IN PLACE. HOWEVER...WITH PLENTY OF SUN TODAY...ATMOSPHERE
HAS UNDERGONE EXCELLENT DESTABILIZATION WITH SFC BASED LIS AROUND
-10C AND SBCAPES FROM 3000 TO 5000 J/KG PER 19Z LAPS DATA.

EXPECT THE COLD FRONT TO MOVE THROUGH THE FA TONIGHT. TSRA WILL
BECOME MORE NUMEROUS WITH TIME...SOME MAY REACH SEVERE LEVELS. SEE
SWODY1 FOR GREATER DETAIL. TSRA WILL END FROM NW TO SE OVERNIGHT AS
HIGH PRESSURE BUILDS IN AND COLD FRONT EXITS. KEPT A SMALL POP IN
FAR EASTERN WI FA DUE TO PROXIMITY TO THE FRONT. A QUIET FRIDAY
NIGHT AND SATURDAY ARE ON TAP AS THE SFC HIGH MOVES THROUGH.

NEXT ROUND OF TSRA EXPECTED SATURDAY NIGHT AND SUNDAY AS AN UPPER
LEVEL SHORT WAVE TROF MOVES THROUGH THE FA. UPPER LEVEL RIDGING
RETURNS SUNDAY NIGHT AND LASTS THROUGH MONDAY NIGHT. FA REMAINS
UNDER UNSTABLE SOUTHWESTERLY FLOW ALOFT THROUGH THE FORECAST PERIOD.
PIECES OF SHORT WAVE ENERGY WILL EJECT FROM UPPER LEVEL TROF OVER
THE ROCKIES AND BE DIFFICULT TO TIME. SO KEPT WITH SMALL OR LOW POPS
THROUGH DAY 7.

&&

.AVIATION...VFR CONDS EXPECTED THRU TAF PD EXCEPT BRIEF PDS OF MVFR
OVRNGT IN ISOLD TSTMS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/04
Hazardous weather outlook, Jun 23, 8:04 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
804 AM CDT THU JUN 23 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
804 AM CDT THU JUN 23 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A
COLD FRONT MOVING ACROSS THE UPPER MIDWEST WILL PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS
MAY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

In the hours before

Local storm report, Jun 23, 9:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     RAY                     48.41N 93.21W
06/23/2005                   KOOCHICHING        MN   TRAINED SPOTTER

            2 TREES DOWN AS WELL AS BRANCHES 10 INCHES IN DIAMETER.

0817 PM     TSTM WND DMG     KABETOGAMA              48.44N 93.03W
06/23/2005                   NORTHWEST ST. LOUI MN   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN IN THE KABETOGAMA AND ASH
            RIVER TRAIL AREAS.

&&

BRANDT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:17 PM CDTSevere Thunderstorm WarningDLHKoochiching28 min
Jun 23, 7:35 PM CDTSevere Thunderstorm WarningDLHItasca29 min
Jun 23, 7:42 PM CDTSevere Thunderstorm WarningDLHKoochiching48 min
Jun 23, 8:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis38 min
Jun 23, 8:24 PM CDTSevere Thunderstorm WarningDLHCass66 min
Jun 23, 9:21 PM CDTTornado WarningDLHItasca31 min
Jun 23, 9:32 PM CDTSevere Thunderstorm WarningDLHCass27 min
Jun 23, 9:35 PM CDTTornado WarningDLHSaint Louis62 min
Jun 23, 9:49 PM CDTSevere Thunderstorm WarningDLHCrow Wing52 min
Jun 23, 9:57 PM CDTSevere Thunderstorm WarningDLHCass24 min
Jun 23, 10:41 PM CDTSevere Thunderstorm WarningDLHSaint Louis34 min
Jun 23, 11:10 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
Jun 23, 11:21 PM CDTSpecial Marine WarningDLH54 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.